Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 6, NWS Missoula, MT

July 15, 20078 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 15, 2007, 9:11 AM MDT for 8 counties in Montana. It took effect at Jul 15, 2007, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2007, 9:11 AM MDT (15:11 UTC)
In effect from
Jul 15, 2007, 2:00 PM MDT
Expired
Jul 15, 2007, 8:02 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 151511
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
911 AM MDT SUN JUL 15 2007

MTZ109>111-152100-
/O.UPG.KMSO.FW.A.0006.070715T2000Z-070716T0300Z/
/O.NEW.KMSO.FW.W.0006.070715T2000Z-070716T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
911 AM MDT SUN JUL 15 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS 
SOUTHWEST MONTANA (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING AS HOT..UNSTABLE CONDITIONS PERSIST.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
LOCALIZED WETTING RAINS...WHILE OTHERS WILL ONLY PROVIDE A TRACE OF
RAINFALL. THESE THUNDERSTORMS COMBINED WITH RECORD HEAT AND LOW
HUMIDITIES WILL INCREASE FIRE WEATHER CONCERNS ACROSS PORTIONS OF
SOUTHWEST MONTANA. IN ADDITION...GUSTY WINDS AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND HIGH
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KMSO 152014
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT SUN JUL 15 2007

MTZ109>111-160300-
/O.CON.KMSO.FW.W.0006.000000T0000Z-070716T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
214 PM MDT SUN JUL 15 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR  FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS 
SOUTHWEST MONTANA (ZONES 109-111)...

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING AS HOT..UNSTABLE CONDITIONS PERSIST.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
LOCALIZED WETTING RAINS...WHILE OTHERS WILL ONLY PROVIDE A TRACE
OF RAINFALL. THESE THUNDERSTORMS COMBINED WITH RECORD HEAT AND LOW
HUMIDITIES WILL INCREASE FIRE WEATHER CONCERNS ACROSS PORTIONS OF
SOUTHWEST MONTANA. IN ADDITION...GUSTY WINDS AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND HIGH
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 152030 CCA
RFWMSO

RED FLAG WARNING...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT SUN JUL 15 2007

MTZ109>111-160300-
/O.CON.KMSO.FW.W.0006.000000T0000Z-070716T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
214 PM MDT SUN JUL 15 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR SCATTERED THUNDERSTORMS DURING A DRY PERIOD ACROSS SOUTHWEST 
MONTANA (ZONES 109-111)...

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING AS HOT..UNSTABLE CONDITIONS PERSIST.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
LOCALIZED WETTING RAINS...WHILE OTHERS WILL ONLY PROVIDE A TRACE
OF RAINFALL. THESE THUNDERSTORMS COMBINED WITH RECORD HEAT AND LOW
HUMIDITIES WILL INCREASE FIRE WEATHER CONCERNS ACROSS PORTIONS OF
SOUTHWEST MONTANA. IN ADDITION...GUSTY WINDS AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
SCATTERED THUNDERSTORMS...LOW RELATIVE HUMIDITY...AND HIGH
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 160202
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
802 PM MDT SUN JUL 15 2007

MTZ109>111-160315-
/O.CAN.KMSO.FW.W.0006.000000T0000Z-070716T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
802 PM MDT SUN JUL 15 2007

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS
ACROSS SOUTHWEST MONTANA (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS ACROSS SOUTHWEST MONTANA HAVE DECREASED...HOWEVER A
FEW ISOLATED THUNDERSTORMS MAY CONTINUE PAST SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 3:35 AM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 3:35 AM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
335 AM MDT SUN JUL 15 2007

.DISCUSSION...TODAY THROUGH MONDAY NIGHT. NEAR RECORD HEAT WILL
CONTINUE TODAY UNDER A STRONG PERSISTENT RIDGE OF HIGH PRESSURE. A
LOW CENTER OFF THE WEST COAST HAS BEGUN TO KICK NORTH AND WILL BE
HEADING TO THE BRITISH COLUMBIA COAST BY LATER TODAY. A SECOND LOW
SYSTEM WILL SLIDE RIGHT INTO THE VACATED LOCATION TO REPLACE IT.
THE AIR MASS IS NOT EXPECTED TO CHANGE MUCH THUS REMAINING VERY
WARM AND CONVECTIVELY UNSTABLE DURING THE SHORT-TERM PERIOD. THE
24HR GFS FORECAST HAS BEEN TRENDING A BIT TOO LOW IN BOTH
AVAILABLE MOISTURE AND INSTABILITY (COMPARED TO ACTUAL CONDITIONS)
THE LAST FEW NIGHTS. THIS MAY BE IN PART DUE TO THE INCREASED
LOWER-LEVEL MOISTURE PRESENT IN THE ATMOSPHERE THANKS TO RECENT
THUNDERSTORMS. THIS IS MOST EVIDENT IN THE UNDERDONE GFS 850-500MB
THETA-E VALUES. THIS TREND CONTINUES IN THE LATEST 00Z GFS RUN
AND WILL ADJUST FORECAST ACCORDINGLY ACROSS WEST-CENTRAL AND
SOUTHWEST MONTANA FOR LATER TODAY...AND AGAIN FOR LATER MONDAY. IN
ADDITION...THERE IS A DISTURBANCE TAKING FORM IN THE NORTHERN
SIERRA NEVADAS THIS MORNING WHICH COULD ADD TO THE CONVECTIVE MIX
FOR LATER TODAY FOR THOSE ZONES SOUTH OF MISSOULA.

WELL ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE THROUGH NEXT
WEEK AS A DOMINANT RIDGE OF HIGH PRESSURE REMAINES IN PLACE OVER
THE WESTERN UNITED STATES. ON TUESDAY...FORECAST MODELS REMAIN
CONSISTENT IN DIGGING A TROUGH OVER THE PACIFIC OCEAN. THIS WILL
EFFECTIVELY SHIFT THE RIDGE AXIS EAST OVER CENTRAL MONTANA
ENHANCING A MOIST SOUTH/SOUTHWESTERLY FLOW ALOFT OVER THE REGION
AND THUS ALLOWING MONSOONAL MOISTURE FROM THE SOUTHWESTERN STATES
TO ADVECT INTO THE NORTHERN ROCKIES. ADDITIONALLY MODELS CONTINUE
TO ADVERTISE A SERIES OF SHORT WAVES EMBEDDED WITHIN THE MOIST
FLOW. ALTHOUGH MODEL ACCURACY WITH THESE FINER SCALE ATMOSPHERIC
WAVES IS LESS THAN DESIRABLE...PERSISTENCE WITHIN THE GFS AND
EUROPEAN (ECMWF) FORECAST MODELS WITH THESE FEATURES LEADS TO
GROWING CONFIDENCE FOR AN INCREASE IN CONVECTION BOTH TUESDAY AND
WEDNESDAY AFTERNOON/EVENING.

THE RIDGE AXIS WILL REMAIN EAST OF THE DIVIDE THROUGH FRIDAY FOR
SLIGHTLY COOLER...BUT STILL WELL ABOVE NORMAL...TEMPERATURES. LONG
RANGE MODELS ARE STARTING TO COME MORE IN AGREEMENT WITH THE UPPER
TROUGH SWINGING THROUGH THE PACIFIC NORTHWEST ON FRIDAY. HOWEVER
WILL HOLD OFF ON MAKING ANY SIGNIFICANT CHANGES UNTIL FURTHER RUN
TO RUN CONSISTENCY CAN BE FOUND WITHIN THESE FORECASTS.
REGARDLESS...THERE APPEARS NO CERTAIN END TO THIS EPIC HEAT WAVE
IN WHICH WE CURRENTLY ARE ENGULFED AS THESE MODELS REBUILD THE
RIDGE OF HIGH PRESSURE FOR NEXT WEEKEND.

&&

.AVIATION...OUTSIDE OF AFTERNOON/EVENING THUNDERSTORMS AGAIN
TODAY...NO OTHER SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR FIRE
WEATHER ZONES 109/110/111 FOR WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. THIS CONVECTIVE POTENTIAL COMBINED WITH
RECORD HEAT AND LOW HUMIDITIES HAS INCREASED FIRE WEATHER
CONCERNS. GUSTY WINDS AND FREQUENT LIGHTNING ARE POSSIBLE WITH ANY
OF THESE STORMS. FORTUNATELY...THIS WEATHER PATTERN PROMOTES
LIGHTER GENERAL WINDS.

&&

.CLIMATE...RECORD BREAKING HIGH TEMPERATURES ARE EXPECT TODAY AND
MONDAY. PLEASE SEE GTFPNSMSO FOR DETAILS. IN ADDITION...YESTERDAY
MARKS THE 14TH DAY IN A ROW WHICH MISSOULAS HIGH TEMPERATURE
REACHED AT LEAST 90 DEGREES. IT ALSO MARKS THE FIFTH 100 DEGREE
DAY THIS YEAR AND THE THIRD 100 DEGREE DAY IN A ROW. BELOW IS A
LIST OF RECORDS FOR THESE MARKS.

CONSECUTIVE90DEGREEDAYS
1.............20........1904
2.............18........1960
3.............15........1920...1985
4.............14........2007

CONSECUTIVE100DEGREEDAYS
1..............5........1936
2..............4........1960...1961...1969
3..............3........1933...1994...2000...2002...2006...2007

100.DEGREE.DAYS.IN.A.YEAR
1..............6........1936
2..............5........1961...2003...2007

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....DICKERSON
AVIATION...MSJ
Hazardous weather outlook, Jul 15, 4:18 AM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
418 AM MDT SUN JUL 15 2007

IDZ005>010-MTZ001>007-043-152230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
418 AM MDT SUN JUL 15 2007 /318 AM PDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RECORD BREAKING HEAT WILL ONCE AGAIN IMPACT THE AREA THIS
AFTERNOON WITH MANY LOCATIONS SURPASSING THE CENTURY MARK YET
AGAIN. THIS AFTERNOON SCATTERED THUNDERSTORMS WILL FORM OVER
CENTRAL IDAHO...SOUTHWEST AND WEST CENTRAL MONTANA. FIRE WEATHER
HIGHLIGHTS HAVE BEEN ISSUED. PLEASE SEE GTFRFWMSO FOR FURTHER
DETAILS. REMEMBER...WHEN THE THUNDER ROARS...GO IN DOORS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RECORD BREAKING HEAT WILL CONTINUE THROUGH MUCH OF NEXT WEEK WITH
LITTLE RELIEF IN SIGHT. THERE WILL ALSO BE THE CONTINUED THREAT OF
THUNDERSTORMS BOTH DURING THE DAY AND OVERNIGHT...WITH AN ENHANCED
THREAT ON TUESDAY AND WEDNESDAY.

DURING EXTREME HEAT EVENTS PERSONS ARE ENCOURAGED TO TAKE SIMPLE
STEPS TO ENSURE SAFETY IN THE HEAT. DRINK PLENTY OF WATER...AVOIDING
ALCOHOLIC AND SUGARY BEVERAGES. SEEK SHELTER INDOORS WHERE AIR
CONDITIONING EXISTS. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING AND APPLY SUNSCREEN REGULARLY THROUGHOUT THE DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:51 PM MDTSevere Thunderstorm WarningMSOMissoula39 min

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.